Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS La Crosse, WI

June 8, 2005Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 8, 2005, 5:07 AM CDT for Olmsted County, Minnesota. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 5:07 AM CDT (10:07 UTC)
Expired
Jun 8, 2005, 5:45 AM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Olmsted County, MN

The radar

The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:15 AM CDTTSTM WND GST 60Rochester, MNREPORTED FROM FAR NORTHWEST ROCHESTER. NICKEL SIZE HAIL.
Jun 8, 5:15 AM CDTHAIL 0.88Rochester, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 081007
SVRARX
MNC109-081045-
/O.NEW.KARX.SV.W.0034.050608T1007Z-050608T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
507 AM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLMSTED COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 545 AM CDT

* AT 507 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
  EXTENDING FROM 11 MILES NORTH OF ROCHESTER TO 12 MILES SOUTHWEST OF
  ROCHESTER. THE SEVERE THUNDERSTORMS WERE MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MARION AND PREDMORE AROUND 515 AM CDT...
  VIOLA AROUND 520 AM CDT...
  EYOTA AND I 90 EXIT 224 AROUND 525 AM CDT...
  LITTLE VALLEY AND COUNTY ROADS 9 AND 10 AROUND 530 AM CDT...
  I 90 EXIT 229 AND DOVER AROUND 535 AM CDT...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND
STAY AWAY FROM WINDOWS.

LAT...LON 4418 9250 4403 9256 4386 9259 4386 9216
      4396 9213 4408 9213

$$

RIECK
3 follow-up statements
000 
WWUS53 KARX 081018
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 AM CDT WED JUN 8 2005

MNC109-081045-
/O.CON.KARX.SV.W.0034.000000T0000Z-050608T1045Z/
OLMSTED MN-
518 AM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR OLMSTED COUNTY...

EMERGENCY MANAGEMENT REPORTED DIME SIZED HAIL IN ROCHESTER AT 515 AM.

AT 518 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH AND PENNY
SIZE HAIL EXTENDING FROM 11 MILES NORTH OF ROCHESTER TO 11 MILES
SOUTHWEST OF ROCHESTER. THE SEVERE STORMS WERE MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...SIMPSON AND I 90 EXIT 218
AROUND 530 AM CDT...MARION AND PREDMORE AROUND 535 AM CDT...EYOTA AND
HIGHWAY 42 AND COUNTY 9 AROUND 540 AM CDT...LITTLE VALLEY AND I 90
EXIT 229 AROUND 545 AM CDT...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4418 9250 4403 9256 4386 9259 4386 9216
      4396 9213 4408 9213

$$

RIECK
000 
WWUS53 KARX 081030
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 AM CDT WED JUN 8 2005

MNC109-081045-
/O.CON.KARX.SV.W.0034.000000T0000Z-050608T1045Z/
OLMSTED MN-
531 AM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR OLMSTED COUNTY...

EMERGENCY MANAGEMENT REPORTED

AT 531 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH AND PENNY
SIZE HAIL EXTENDING FROM 14 MILES NORTHEAST OF ROCHESTER TO 11 MILES
SOUTH OF ROCHESTER. THE SEVERE STORMS WERE MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...I 90 EXIT 229 AND COUNTY
ROADS 137 AND 136 AROUND 540 AM CDT...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4418 9250 4403 9256 4386 9259 4386 9216
      4396 9213 4408 9213

$$


RIECK
000 
WWUS53 KARX 081045
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT WED JUN 8 2005

MNC109-081055-
/O.EXP.KARX.SV.W.0034.000000T0000Z-050608T1045Z/
OLMSTED MN-
545 AM CDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR OLMSTED COUNTY HAS EXPIRED...

THE THUNDERSTORMS THAT HAD BEEN SEVERE HAVE WEAKENED. THEREFORE...THE
SEVERE THUNDERSTORM WARNING FOR OLMSTED COUNTY HAS EXPIRED.

LAT...LON 4418 9250 4403 9256 4386 9259 4386 9216
      4396 9213 4408 9213

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:55 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 8, 2:55 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT WED JUN 8 2005

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FORECAST CONCERNS FOCUS ON THE PCPN CHANCES...ALONG WITH THE THREAT
FOR FLOODING AND SEVERE WEATHER.

A RIDGE OF HIGH PRESSURE AT 500 MB HOLDS FAST OVER THE EAST COAST
INTO THE WEEKEND...KEEPING A TROUGH OFF TO THE WEST...AND THE LOCAL
AREA UNDER SOUTHWEST FLOW. THIS IS SIGNIFICANT AS IT WILL CONTINUE
TO USHER ANY SHORTWAVES MOVING THROUGH THE MEAN FLOW ACROSS THE
REGION. ALSO...A COLD FRONT PROGGED TO MOVE THROUGH THE UPPER
MISSISSIPPI RIVER VALLEY TONIGHT WOULD/COULD GET HUNG UP ACROSS THE
REGION...HAVING LITTLE REASON TO CONTINUE ITS EASTWARD MOVEMENT.
THIS BOUNDARY WOULD THEN SERVE AS A FOCUS FOR SHOWER/STORM CHANCES
THROUGH THE WEEKEND.

CURRENTLY...LINE OF THUNDERSTORMS MAKING STEADY PROGRESS EAST...FROM
THE NORTHERN PLAINS INTO CENTRAL MN/NORTHERN IA. THESE STORMS SHOULD
HOLD TOGETHER...ALTHOUGH LIKELY WEAKEN SOMEWHAT...AND MOVE ACROSS
THE FORECAST AREA THIS MORNING. THE ATMOSPHERE ACROSS THE AREA IS
NOT AS FAVORABLE FOR SEVERE WEATHER AS IT WAS EARLIER...BUT SOME
ISOLATED SEVERE THUNDERSTORMS CAN/T BE RULED. MEANWHILE...THE WARM
FRONT SET UP APPROXIMATELY WHERE IT WAS EXPECTED TO LAST NIGHT AND
EARLY THIS MORNING...RUNNING FROM AROUND SD INTO CENTRAL WI. GOOD
ISENTROPIC LIFT AND MOISTURE TRANSPORT INTO AND OVER THE BOUNDARY
HAS NOT ONLY AIDED SOME SEVERE WEATHER...BUT CONTINUED TO FUEL
STORMS AND APPRECIABLE RAIN AMOUNTS. GENERALLY...AREAS NORTH OF AN
OWATONNA TO BLACK RIVER FALLS LINE WERE THE AREAS IN THE FORECAST
AREA THAT RECEIVE THE HIGHEST RAIN AMOUNTS. A FLOOD WATCH WAS ISSUED
TO COVER THESE COUNTIES THROUGH MIDNIGHT TONIGHT. IN ADDITION...
STORMS ARE CONTINUING TO FIRE OVER PARTS OF WEST CENTRAL WI...LIKELY
FROM OUTFLOW BOUNDARIES FROM THE PREVIOUS CONVECTION. ALL IN ALL...A
STORMY MORNING FOR THE REGION.

A COLD FRONT...EXTENDING FROM AN AREA OF LOW PRESSURE OVER ND...WILL
SLIDE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TONIGHT. DECENT LOW
LEVEL MOISTURE TRANSPORT WILL CONTINUE AHEAD OF THE FRONT...ALTHOUGH
NOT ON THE ORDER OF WHAT IS/HAS OCCURRED EARLY THIS MORNING. SURFACE
PW/S APPROACH 1.5 INCHES THOUGH...STILL ALLUDING TO THE POTENTIAL
FOR SOME HEAVY RAINS. SBCAPES ARE PROGGED TO REBOUND TO 3000+ J/KG
AHEAD OF THE FRONT FOR THIS AFTERNOON/EARLY EVENING. THE FRONT COULD
SPARK MORE SHOWERS AND STORMS FOR LATE THIS AFTERNOON/EVENING AS A
RESULT. SEVERE WEATHER WILL AGAIN BE POSSIBLE. ALTHOUGH THE
ANTICIPATED STORMS WILL NOT SET UP IN AN WEST-EAST LINE LIKE THE
STORMS OF LAST NIGHT...ANY ADDITIONAL HEAVY RAINFALL OVER THE
ALREADY SATURATED GROUND TO THE NORTH WILL HAVE TO POTENTIAL TO
PRODUCE SOME FLOODING.

THE FRONT WILL SLIDE EAST OF THE REGION OVERNIGHT TONIGHT...BUT ITS
SOUTHERN EXTENT WILL LINGER ACROSS THE AREA. THE LOW LEVEL JET AND
850 MB MOISTURE TRANSPORT POINT TO AN MCS DEVELOPING OVER THE MO
RIVER VALLEY...AND ITS THIS COMPLEX AND ITS ASSOCIATED MCV THAT LOOK
TO TRACK ALONG THIS LINGERING BOUNDARY NORTHEAST. THIS WILL BE THE
CHANCE FOR YET MORE SHOWERS/STORMS TO THE REGION FOR THU AFTERNOON.
INSTABILITY CONTINUES HIGH NEAR AND SOUTH OF THIS SURFACE
BOUNDARY...WHICH WILL AGAIN AID CONVECTION...AND ALSO THE SEVERE
POSSIBILITIES.

THE SHOWER/STORM CHANCES WILL LINGER THROUGH THURSDAY
EVENING...WHILE YET ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP OVER NEB. THIS COMPLEX AND ITS MCV WILL THEN TRACK NORTHEAST
ALONG THE FRONT...AND AGAIN...ACROSS THE FORECAST AREA...FOR FRI
AFTERNOON AND EVENING. SEVERE WEATHER CHANCES? WITH SBCAPE EXPECTED
TO CLIMB INTO THE 2000+ K/KG RANGE...IT WILL CERTAINLY BE A
POSSIBILITY.

OVERALL...A THE VERY ACTIVE WEATHER PATTERN WILL PERSIST FOR THE
REST OF THE WORK WEEK...AN ACTUALLY INTO THE WEEKEND. HEAVY RAINS TO
THE NORTH FROM LAST NIGHT AND EARLY THIS MORNING LENDS SOME CONCERNS
TO FLOODING FROM ANY CONVECTION FROM TODAY/TONIGHT...SO FLOOD WATCH
CONTINUES THROUGH MIDNIGHT. AMPLE INSTABILTY WILL ALSO SUPPORT
SEVERE CHANCES FOR THE NEXT FEW DAYS. WELCOME TO SUMMER.

.LONG TERM...SATURDAY THROUGH TUESDAY

EXTENDED MODELS IN FAIRLY GOOD AGREEMENT WITH THE OVERALL WEATHER
PATTERN FOR THE WEEKEND INTO THE EARLY PART OF NEXT WEEK. THE AREA
SHOULD STAY UNDER A SOUTHWEST FLOW THROUGH THE WEEKEND...WITH A
TROUGH TO THE WEST...AND RIDGE OVER THE EAST COAST. PROBABLY THE
MOST SIGNIFICANT FEATURE INDICATED BY THE VARIOUS MODELS IS A
SHORTWAVE TROUGH MOVING THROUGH THE MAIN TROUGH...WHICH WOULD SLIDE
INTO THE REGION BY 00Z TUES. DGEX AND EXTENDED GFS IN GOOD AGREEMENT
HERE...ALTHOUGH THE ECMWF IS FLATTER IN THE FLOW...NOT INDICATING AS
STRONG A WAVE. ENSEMBLE COMPONENTS FAVOR THE DGEX/GFS
SOLUTION...AND WILL SIDE WITH THAT SOLUTION FOR NOW. BOTTOM LINE
FOR THE AREA...THIS WOULD KEEP THE REGION UNDER AN ACTIVE WEATHER
PATTERN...AND PLACE MONDAY NIGHT/TUESDAY AS THE MOST FAVORABLE
SHOWER/STORM TIME. TEMPERATURES LOOK TO BE A BIT COOLER...BUT CLOSE
TO THE SEASONABLE NORMALS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH UNTIL MIDNIGHT TONIGHT...
     WIZ017-029-032>034.
MN...FLOOD WATCH UNTIL MIDNIGHT TONIGHT...
     MNZ079.
IA...NONE.

&&

RIECK
Hazardous weather outlook, Jun 8, 4:57 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
457 AM CDT WED JUN 8 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
457 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF STORMS FROM MINNESOTA WILL MOVE ACROSS THE AREA EARLY
THIS MORNING. ALTHOUGH INSTABILITIES ARE WEAK...WINDS ALOFT ARE
SUPPORTIVE OF SOME STORMS REACHING SEVERE LEVELS...WITH THE MAIN
THREAT BEING FROM DAMAGING WINDS AND POSSIBLY LARGE HAIL. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

LATER TODAY...A COLD FRONT WILL APPROACH THE AREA FROM THE WEST.
THIS COMBINED WITH NUMEROUS LEFTOVER OUTFLOW BOUNDARIES FROM THIS
MORNINGS STORMS WILL BE THE FOCAL POINT FOR MORE THUNDERSTORMS.
STRONG INSTABILITIES WILL ONCE AGAIN DEVELOP BY AFTERNOON AND WITH
FAVORABLE WINDS ALOFT...EXPECT SOME OF THE STORM TO ONCE AGAIN
BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS ALONG WITH HEAVY RAINFALL THAT COULD PRODUCE LOCALIZED
FLOODING. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONTAL BOUNDARY WILL REMAIN NEAR THE AREA THROUGH EARLY NEXT
WEEK. THIS FRONT WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS. SOME OF WHICH COULD BE SEVERE AT TIMES ALONG WITH
PRODUCING LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED EARLY THIS MORNING AND THEN AGAIN
THIS AFTERNOON AND THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

In the hours before

Local storm report, Jun 7, 11:32 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     FLASH FLOOD      MAZEPPA                 44.27N 92.54W
06/07/2005                   WABASHA            MN   LAW ENFORCEMENT

            3.13 INCHES OF RAIN REPORTED VIA COUNTY SHERIFF DEPT.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:18 PM CDTSevere Thunderstorm WarningARXWabasha, Winona57 min
Jun 7, 8:30 PM CDTSevere Thunderstorm WarningARXOlmsted26 min
Jun 7, 9:00 PM CDTSevere Thunderstorm WarningARXOlmsted30 min
Jun 7, 9:07 PM CDTFlash Flood WarningARXWabasha113 min
Jun 7, 10:07 PM CDTSevere Thunderstorm WarningARXWabasha53 min
Jun 8, 12:02 AM CDTSevere Thunderstorm WarningARXWabasha43 min
Jun 8, 4:24 AM CDTSevere Thunderstorm WarningARXDodge37 min
Jun 8, 4:59 AM CDTSevere Thunderstorm WarningARXWabasha47 min
Jun 8, 5:20 AM CDTFlash Flood WarningARXWabasha3 hr
Jun 8, 6:13 AM CDTSevere Thunderstorm WarningARXFillmore32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.